New Mexico, 2021

Damaging Winds in New Mexico, August 21, 2021

August 21, 2021 · NWS MAF · 2 events in 1 county or zone

An upper level high pressure was centered near eastern Texas/western Louisiana and was expanding westward. Thunderstorms were able to develop in and near the Guadalupe Mountains due to elevated heating and orographic lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level high pressure was centered near eastern Texas/western Louisiana and was expanding westward. Thunderstorms were able to develop in and near the Guadalupe Mountains due to elevated heating and orographic lift. High moisture was across the area. These conditions resulted in thunderstorms with strong winds in Lea County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 21, 10:56 AM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 21, 10:56 AM MST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1256 PM CDT Sat Aug 21 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1155 AM CDT Sat Aug 21 2021

VFR conditions for the next 24 hours. South to southeast winds will
become elevated this afternoon with gusts at southern terminals.
Thunderstorms may be possible at CNM and HOB, but timing and
coverage are uncertain at this time. Will amend as necessary should
any thunderstorms develop. Tonight a low-level jet will keep winds
elevated at most terminals with gusts ending late. Winds will weaken
by dawn before winds will become gusty again tomorrow afternoon.

&&

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 1252 PM CDT Sat Aug 21 2021

An upper level high is currently centered near the ArkLaTex region.
This high will slowly build west into our region during the short
term period. Today thunderstorms will remain possible over the
western higher terrain thanks to the aid of daytime heating and
orographic ascent. Thunderstorms will struggle to reach into the
western plains along outflow as weak subsidence from the building
high will suppress any convection. Thunderstorms will be capable of
very heavy rainfall as perceptible water remains high at 1.55
inches. Additionally, small hail, gusty winds, and frequent
lightning will be possible. Highs today will be near normal with
highs in the 90s across a majority of the area, upper 80s in the
higher terrain, and low 100s in the Rio Grande Valley. Lows will be
a bit warmer than normal with plentiful moisture across the region.

By Sunday, the ridge will continue to build and weak subsidence will
overspread much of the area. Rainfall chances will end for much of
the region as a result with only an isolated chance of a
thunderstorm over the higher terrain of Southeast New Mexico.
Slightly higher heights will result in temperatures inching a degree
or two higher than yesterday across the area. Low tempertures will
be a degree or two cooler than yesterday as we begin to dry out.
&&

.LONG TERM...
(Monday through  Friday)
Issued at 1252 PM CDT Sat Aug 21 2021

The extended will be warm and dry. The ridge will be overhead by
Monday, virtually eliminating any chance of precipitation for the
upcoming week. Temperatures will be warming as well, with highs on
Monday and Tuesday near normal in the mid to upper 90s. By
Wednesday, a trough will swing across NW CONUS, helping flatten out
the ridge. This will cause temperatures to cool slightly, with
highs Wed-Fri mainly in the low to mid 90s. By the weekend, a few
places may only reach the upper 80s! As mentioned before, we will
stay dry with no significant precipitation expected.
Unfortunately, there seems to be no end in sight from this dry
spell in the long-range models.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72  94  70  96 /   0   0   0   0
Carlsbad                 71  93  69  93 /  20  20   0   0
Dryden                   73  98  72  96 /   0   0   0   0
Fort Stockton            70  93  69  95 /  10   0   0   0
Guadalupe Pass           65  84  66  86 /  20  20  10   0
Hobbs                    68  91  67  93 /  20  10   0   0
Marfa                    62  88  59  89 /  20  10   0   0
Midland Intl Airport     71  94  70  95 /   0   0   0   0
Odessa                   72  93  70  95 /  10   0   0   0
Wink                     73  97  72  97 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...88
LONG TERM....91
AVIATION...88
Hazardous weather outlook, Aug 21, 11:10 AM MST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
110 PM CDT Sat Aug 21 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-221815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
110 PM CDT Sat Aug 21 2021 /1210 PM MDT Sat Aug 21 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible across New Mexico, the
Guadalupe, Delaware, and Davis Mountains and adjacent Plains. Any
storms that develop will be capable of gusty and erratic winds,
frequent lightning, and brief heavy rain which may lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 21, 11:41 AM MST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
141 PM CDT Sat Aug 21 2021

TXZ276-277-211930-
Marfa Plateau TX-Davis Mountains TX-
141 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of central Jeff Davis
County through 230 PM CDT...

At 140 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of McDonald Observatory, or 21 miles south of Kent,
moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Jeff Davis
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3084 10452 3097 10429 3096 10429 3098 10427
      3097 10424 3098 10423 3097 10422 3096 10420
      3093 10420 3094 10419 3074 10400 3061 10426
TIME...MOT...LOC 1840Z 144DEG 10KT 3077 10429

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

88
Special weather statement, Aug 21, 12:14 PM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
214 PM CDT Sat Aug 21 2021

TXZ277-278-212000-
Davis Mountains Foothills TX-Davis Mountains TX-
214 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of northwestern
Brewster, southern Reeves, southeastern Jeff Davis and northeastern
Presidio Counties through 300 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Balmorhea State Park, or 13 miles northeast of Fort
Davis, moving southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Davis, Camp Mitre Peak, Davis Mountains State Park, Black
Mountain, Star Mountain, Indian Lodge and Fort Davis National
Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3075 10400 3087 10374 3077 10359 3075 10357
      3041 10380 3043 10398
TIME...MOT...LOC 1914Z 057DEG 12KT 3076 10378

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

88
Special weather statement, Aug 21, 12:26 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
126 PM MDT Sat Aug 21 2021

NMZ028-029-033-212015-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
126 PM MDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of northeastern Eddy
and northern Lea Counties through 215 PM MDT...

At 125 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Lovington, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tatum, McDonald, Maljamar, Gladiola and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3326 10308 3275 10366 3287 10386 3297 10381
      3297 10376 3305 10377 3344 10357
TIME...MOT...LOC 1925Z 224DEG 18KT 3305 10356

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Aug 21, 2:38 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
438 PM CDT Sat Aug 21 2021

NMZ033-TXZ045-212230-
Central Lea County NM-Gaines TX-
438 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of east central Lea and
northwestern Gaines Counties through 530 PM CDT/430 PM MDT/...

At 437 PM CDT/337 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Humble City, or near Hobbs, moving northeast at 10
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hobbs, Humble City, Industrial Airpark, Knowles, Higginbotham and Lea
County Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3296 10306 3296 10298 3277 10288 3267 10328
      3290 10330 3300 10307 3300 10306
TIME...MOT...LOC 2137Z 246DEG 10KT 3281 10319

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

80

The radar

The Midland/Odessa radar (KMAF), 126 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lea

When
August 21, 2:50 PM MST to 2:51 PM MST
Where
Lea County, 3 mi NNW of Hobbs
Measured
83 kt (96 mph) estimated gust
Property damage
$95,000
Reported by
Emergency Manager
Coordinates
32.740, -103.150

A thunderstorm produced wind damage near Hobbs. Six power poles were snapped along Highway 18 near University of the Southwest. A few trees were uprooted at Rockwind Golf Course. The time was estimated by radar. The peak wind speed was estimated to be 95 mph. The cost of damage is a very rough estimate.

Thunderstorm Wind, Lea

When
August 21, 3:08 PM MST to 3:09 PM MST
Where
Lea County, 5 mi NW of Hobbs
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.751, -103.191

A thunderstorm produced a 59 mph wind gust near Hobbs at the Mesonet site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979593, 979584.